Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 87, NWS Pittsburgh, PA

August 7, 2023Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 7, 2023, 12:57 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, Preston County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 12:57 PM EDT (16:57 UTC)
Expired
Aug 7, 2023, 1:45 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 10:57 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:38 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 7, 11:38 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1138 AM EDT Mon Aug 7 2023

.SYNOPSIS...
Thunderstorms are expected this afternoon; severe weather is
likely. The primary threat will be damaging wind, and isolated
tornadoes, with a secondary threat of large hail. Showers may
linger into tomorrow morning, with dry weather expected until
Thursday, thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
The morning MCV has progressed off to the north, leaving the
area in the warm sector of a rather anomalous lower Great Lakes
low. NAEFS guidance has the SLP anomaly roughly 2-3 standard
deviations below the mean for this time of year. The
corresponding wind field also remains rather anomalous. Though
the upper jet remains south over the southern Appalachians,
total column wind fields, particularly over southwest PA,
northern WV, and southeast OH remain rather robust. 500mb,
700mb, and 850mb mean wind speeds remain one to two standard
deviations above normal.

The 12Z sounding has allowed a glance into the elevated
environment. With around 1000 J/kg MLCAPE, storms should have no
issues maintaining intensity. The environment is only expected
to become more favorable for areas south of Pittsburgh into the
afternoon with expected diurnal heating. Current GOES 16
visible satellite displays an area of clearing predominately
south of I-70, which is expected to progress slightly north over
the coming hours. This will allow surface heating, and
encourage further instability development. With robust shear and
moderate instability, severe weather will be likely today.
Areas with highest confidence are captured in a Tornado Watch.

Convection has already bubbled in West Virginia, increasing
confidence as this environment spreads west-northwest. This
appears to be affiliated with a weak pre-frontal trough.
Convection is expected to expand along this line and fill in for
northern West Virginia over the coming hours. Trends in
spreading cirrus will have in influence in how much sun some
areas see, which could be a limiting factor.

Severe wind will be likely south of I-70 along the prefrontal
trough and convection filling in behind before the cold frontal
passage this evening, specifically given storm motion between
35-45mph. DCAPE of up to 800 may only compound this as a nose of
dry air aloft works in.

Tornadoes remain on the table with strong low level flow, though
admittedly it will take some mesoscale modulation of the
environment early to fully utilize the SRH, with most shear
being speed related with height. Hodograph shape will improve
slightly behind the pre-frontal trough, though instability will
wain a bit. 0-1km SRH largely ranges between 100-150 which is
favorable for tornadoes, but instability will be needed to
maintain updrafts in any mesocyclones. Only right moving cells
or supercells will support this threat. Hail threats will be
highest in supercells; any strong cores above 30kft may produce
large hail. As mentioned previously, a Tornado Watch has been
hoisted where the threat is highest.

The cold front will move through this evening and early
overnight tonight, although instability will be mostly lost.
Thus, severe threats along the front remain lower for now, but
winds cannot be ruled out completely given fast storm motion.
Behind the cold front, the development of an elevated cap will
limit convection.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Wednesday look largely dry, as an upper ridge
transition across the region. Temperatures will be seasonable.
Winds will be breezy late morning and through the afternoon with
a rather tight pressure gradient for this time of year and
stronger winds aloft getting tapped with daytime mixing.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Precipitation chances return as the next shortwave traverses
the Middle Ohio Valley Wednesday night and Thursday, with the
clouds and rain helping to keep high temperatures suppressed
below climatology on Thursday. By the end of the week into next
weekend, additional shortwaves will help to carve out a trough
over the Great Lakes and the northeast CONUS. this will keep
rain chances in the forecast through the period, and keep
temperatures near to just below normal.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A decaying convective system is moving through the area from
southwest to northeast to start the TAF period, bringing
temporary restrictions to area terminals through roughly 14Z.
Outside of this convection, MVFR/IFR cigs and patchy MVFR vsbys
are expected until daytime heating can mix things enough to
improve conditions to VFR.

The main upper trough axis and surface low is anticipated to
track across the region this afternoon and evening, fostering
fairly widespread storm development. Forcing and greatest
instability favors northern WV around KMGW, with lesser
probability of terminal impact northwest. The surface cold front
will cross during the late evening for another round of storms,
with dry advection/subsidence limiting precipitation after its
passage. Cold advection with residual boundary layer moisture
should foster widespread MVFR/IFR cigs to start Tuesday.

Note that confidence in timing and strength of convection is low
given dependence on morning MCS evolution and degree of daytime
heating. If afternoon environment is maximized, gusty wind will
become more likely as well as vsbys dropping below 1 mile in the
heavier thunderstorms.

.OUTLOOK...
VFR conditions are likely by Tuesday afternoon with high
pressure building to the south of subsidence aloft. Additional
shortwave passage and a weak frontal boundary developing over
eastern OH may foster isolated convection late Tuesday night.

Quasi-zonal flow will promote additional shortwave passage and
precipitation chances late week into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...88
LONG TERM...CL
AVIATION...Cermak/Frazier
Hazardous weather outlook, Aug 7, 12:13 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EDT Mon Aug 7 2023

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
081615-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1213 PM EDT Mon Aug 7 2023

...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-081615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
1213 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 7:22 AM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 AM EDT Mon Aug 7 2023

OHZ041-050-PAZ020-021-029-WVZ001-002-071145-
Jefferson OH-Columbiana OH-Beaver PA-Allegheny PA-Washington PA-
Brooke WV-Hancock WV-
722 AM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY...BROOKE AND HANCOCK COUNTIES
THROUGH 745 AM EDT...

At 722 AM EDT, Doppler radar was tracking a strong thunderstorm over
Steubenville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moon Township, Weirton, Steubenville, East Liverpool, Aliquippa,
Wellsville, Wellsburg, Robinson Township, Economy, Ambridge,
Coraopolis, Toronto, Beaver, Calcutta, Wintersville, Sewickley,
Ohioville, Mingo Junction, Harmony Township, and Follansbee.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 66 and 67.
  Interstate 376 in Pennsylvania between mile markers 33 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4025 8062 4040 8086 4083 8047 4052 8011
TIME...MOT...LOC 1122Z 231DEG 43KT 4039 8067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:22 AM EDTSpecial Weather StatementPBZBeaver23 min
Aug 7, 12:34 PM EDTSevere Thunderstorm WarningPBZFayette, Greene41 min
Aug 7, 1:40 PM EDTSevere Thunderstorm WarningPBZFayette50 min
Aug 7, 2:19 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson26 min
Aug 7, 2:23 PM EDTSevere Thunderstorm WarningPBZFayette, Greene34 min
Aug 7, 12:00 PM EDTSevere Thunderstorm WarningPBZMarion, Marshall, Wetzel60 min
Aug 7, 1:17 PM EDTTornado WarningPBZPreston13 min
Aug 7, 1:45 PM EDTFlash Flood WarningPBZMarion, Wetzel3 hr
Aug 7, 1:51 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel39 min
Aug 7, 3:21 PM EDTFlash Flood WarningPBZMarion, Monongalia, Preston116 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2023Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.